Alert archive / Tennessee / Wind Advisories in 2023
Wind Advisory 2, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Jan 11, 2023, 3:18 PM EST for 8 counties in Tennessee. It took effect at Jan 12, 2023, 12:00 AM EST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2023, 3:18 PM EST (20:18 UTC)
- In effect from
- Jan 12, 2023, 12:00 AM EST
- Expired
- Jan 12, 2023, 7:00 PM EST
- In force
- 19 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS74 KMRX 112018 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 318 PM EST Wed Jan 11 2023 TNZ018-041-043-045-047-072-074-087-120900- /O.NEW.KMRX.WI.Y.0002.230112T0500Z-230113T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 318 PM EST Wed Jan 11 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...The higher elevations and foothills of the East Tennessee mountains. * WHEN...From midnight tonight to 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
936 WWUS74 KMRX 120256 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 956 PM EST Wed Jan 11 2023 TNZ018-041-043-045-047-072-074-087-121300- /O.CON.KMRX.WI.Y.0002.230112T0500Z-230113T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 956 PM EST Wed Jan 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...The higher elevations and foothills of the East Tennessee mountains. * WHEN...Until 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
017 WWUS74 KMRX 120821 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 321 AM EST Thu Jan 12 2023 TNZ018-041-043-045-047-072-074-087-122000- /O.CON.KMRX.WI.Y.0002.000000T0000Z-230113T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 321 AM EST Thu Jan 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...The higher elevations and foothills of the East Tennessee mountains. * WHEN...Until 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
222 WWUS74 KMRX 121959 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 259 PM EST Thu Jan 12 2023 TNZ018-041-043-045-047-072-074-087-130000- /O.CON.KMRX.WI.Y.0002.000000T0000Z-230113T0000Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 259 PM EST Thu Jan 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...The higher elevations and foothills of the East Tennessee mountains. * WHEN...Until 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 11, 1:03 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 11, 1:03 PM EST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Morristown TN 103 PM EST Wed Jan 11 2023 ...New AVIATION... .UPDATE... Issued at 1100 AM EST Wed Jan 11 2023 No drastic changes to the immediate forecast to note. The only main concern, but not anything dire is that isolated showers may occur for some areas today. This would only be a slight chance. Otherwise, much of the forecast area will be cloudy with the exception of the Southern Appalachians where downslope is helping keep clouds at bay and will be much warmer compared to surrounding areas today. KS && .SHORT TERM... (Today and tonight) Issued at 303 AM EST Wed Jan 11 2023 Key Messages: 1. Considerable cloudiness and some low chances for light rain Discussion: Low pressure developing over the Oklahoma/Kansas area will track northeast today and into the Ohio River valley tonight. We will see increasing southwesterly low level flow ahead of this system today into tonight, and while the better lift will stay to our west and north, as low levels moisten there may be enough weak isentropic lift for some patches of very light rain and/or drizzle today especially southern and western portions of the area this morning and some light showers tonight again mainly west/south. With the increasing southwesterly low level flow, downslope conditions will likely limit precip chances further northeast and erode cloud cover as well in the lee of the higher terrain, but right now the wind direction looks marginal at best for significant mountain wave enhancement of the wind through the end of tonight. Will increase winds across the higher elevations later tonight but keep speeds generally below wind advisory criteria through the end of the period. Temperatures will be above normal for the short term period. && .LONG TERM... (Thursday through Tuesday) Issued at 303 AM EST Wed Jan 11 2023 Key Messages: 1. Widespread showers and some thunderstorms on Thursday. Potential of strong to possibly severe storms, mainly for the Plateau and southeast Tennessee. Main concern will be strong winds. 2. Windy conditions across the higher elevations and possibly foothills Thursday into the evening. 3. Northwest flow snowfall likely Friday into Saturday. Snow accumulations are expected across the higher elevations of far east Tennessee, southwest Virginia, and the Plateau. Discussion: On Thursday the fast moving low/trough will sweep through the Tennessee and Ohio Valleys. Along with this system an enhanced LLJ out of the southwest will also develop. Some better timing agreement in the models with the main line of storms moving through the eastern TN valley in the late morning and early afternoon hours. Forecast soundings still in general agreement that CAPE of up to around 500 J/kg across southeast TN. With the strong LLJ present, low level shear values are around 30 knots, but it's mostly speed shear and limited directional shear. Primary threat for storms on Thursday will damaging straight line winds up to around 60 mph... but an isolated tornado cannot be ruled out. The other impact this system and the strong LLJ will create is strong winds in the higher elevations. The orientation is more parallel to the mountains, so a traditional mountain wave event is not anticipated, but with 50+ knots in the low levels breezy conditions are expected regardless for southern Appalachians on Thursday. Once the front and the jet are east of the mountains by early Friday morning, we're not going to be done with the impacts from this system. On the cold side of the front temperatures will quickly drop Thursday night into Friday. In concert with these temperature drops another wave will drop out of the north/northwest likely leading to a northwest flow snowfall event with enhanced orographic lift. Early Friday the higher elevations of the Plateau and southern Appalachian mountains should be cold enough to support precipitation being all snow before sunrise. As the daytime begins snow will try and creep further into the valley, but with the warmer temperatures in the valley during the daytime it will be much more difficult to produce accumulating snow. Have stuck close to NBM and WPC guidance with regards to forecast snowfall totals Friday into early Saturday. Snowfall totals for this event will likely be strongly elevation dependent, with places above 3,000 feet seeing the highest accumulations as they could possibly see on/off snow for 24-36 hours. Some of the very tallest peaks could see around 6" by Saturday morning, with amounts closer to 1.5" or less on the Plateau and foothills. Could see some very light snowfall in the Valley, north of I-40 Friday, but with the warm temperatures Wednesday and Thursday the ground will likely be warm enough to melt off most if not all of the snow that does manage to make it to the surface. We'll transition to a more quiet period the rest of the weekend and into next week with ridging building in throughout the atmosphere. As we move closer to Tuesday another system is expected to move out of the Plains states and towards the Ohio Valley. At this time this system looks like it could bring another round of showers as temperatures should stay above freezing across the area. && .AVIATION... (18Z TAFS) Issued at 1246 PM EST Wed Jan 11 2023 Quite a bit going on with this updated issuance. To start, CHA and TYS are expected to remain MVFR. There may be times it pops up to low-end VFR. TRI will be the opposite - mostly VFR but possible brief lowerings to MVFR, mostly due to the downslope off of the mountains. During the overnight hours when the LLJ increases, TYS may experience LLWS, so it is reflected in the TAF at 06z. Then once day breaks, chances for rain and also thunderstorms increases with the eventual passage of a strong cold front Thursday. Winds will also increase that aren't associated with thunderstorm downdrafts. TRI doesn't mention -SHRA or -TSRA yet as the line of convection won't reach there until after 18z. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 55 65 38 43 / 20 90 20 10 Knoxville McGhee Tyson Airport, TN 52 64 36 41 / 20 90 60 30 Oak Ridge, TN 50 63 35 42 / 20 90 50 20 Tri Cities Airport, TN 44 64 35 40 / 10 90 80 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....ABM AVIATION...KS
Hazardous weather outlook, Jan 11, 3:03 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 303 AM EST Wed Jan 11 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 303 AM EST Wed Jan 11 2023 /203 AM CST Wed Jan 11 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Possibly Severe Storms Thursday, mainly for the Plateau and southeast Tennessee... ...Windy Conditions across the Mountains Thursday... ...Snow Accumulations across the Higher Elevations of far east Tennessee and southwest Virginia Thursday night through Friday night... A line of showers and possibly embedded storms will move across the area Thursday. Some of these storms may produce strong and gusty winds with gusts up to 60 mph possible. Greatest concern is across the Plateau and southeast Tennessee. Strong and gusty southwest winds across the mountains of east Tennessee and southwest Virginia for Thursday. Southwest winds of 20 to 30 mph with gusts to 50 mph will be possible. Rain changing to snow across the higher elevations Thursday night and Friday, then the lower elevations for Friday night. Snow accumulations are expected over the higher elevations of the far east Tennessee mountains, mountains of southwest Virginia, and possibly the northern Plateau. Little to no accumulations across the lower terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:11 PM EST | Winter Storm Watch | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 13 hr |
Nearby
Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.